Page 3 of 3 FirstFirst 123
Results 21 to 23 of 23

Thread: Fentanyl patch problems

  1. #21
    Junior Member
    Join Date
    Oct 2010
    Location
    San Francisco Bay Area
    Posts
    5
    I mean that I have 8 extra patches in addition to the current supply for October. i try to stay 10 patches ahead . . but right now, I'm down to 8 . . which is still great . . Maybe i am not addicted if I am not rushing to use up all the extras?

  2. #22

    Response to pain princess.....

    I understand your concerns with withdrawl. The withdrawl from Fentanyl SUCKS!!!!!

    It is true that for most people the patch will work for 2-3 days. But not everyone is the same. I have had an extremely fast metabolism all my life and because of this my body temperature also tends to be high. (Externally). My doctor and I believe that this is why the fentanyl was being absorbed into my body quicker. Just because the patch lasts you 2 days doesnt mean it should have lasted 2 days for me as well. As you already stated, by day 2 you can tell when the fentanyl is wearing out because you begin to have withdrawl effects. This is what happened to me on the morning of the 2nd day. As you can imagine, what good is a drug that works one day and wears off the second day, causing you to feel like hell only until the next morning when you can begin the rollercoaster effect all over again. I wish it wouldve lasted through the second day for me. I would probably still be on it. Ofcourse, seeing how awful the withdrawl was and that it took me an entire month to overcome it, I wil NEVER use fentanyl again.

    I see a ton of people on this site worried that they are addicted to their meds. If you are addicted you would be using your supply up quicker than it was prescribed, you would be doctor shopping, you would be calling your doctor stating you "lost" your script to receive a second one, and you would be abusing the drugs in a way it was not prescribed to you, such as crushing your oxycontin and snorting it instead of taking it by mouth. Or purposefully causing the fentanyl to enter your system quicker by heating the patch with a hairdryer or cutting the patches with the liquid inside and ingesting it or rubbing it on your body.

    Almost every human being that is on narcotic medication long enough will eventually become physically dependent to their medication. This does NOT mean you are addicted. It is normal for our body to become used to the effects of the medication and gradually shut off it's own mechanisms of naturally handling the pain and letting the medication handle it on it's own. The brain becomes used to having the medication suppress the firing pain transmitters suppressing the pain in turn and gradually sees no need to handle the pain in the natural way, which would include releasing endorphins to combat the area causing the pain. Because of the brain eventually letting the medication handle all of the pain on it's own, when you stop using the medication the brain has to once again take over the pain handling. Naturally this takes time. This is what physical dependency means and it happens to everybody that takes narcotic meds for long periods of time.

    When you abruptly stop taking the meds, or begin taking lower doses, the brain doesnt instantly begin handling the pain like it used. This is what causes the withdrawl effects that people feel. This is also why, after a specific amount of days or weeks, you can once again begin to feel normal.

    As far as you cutting your mylan patches, if it has worked for you so far than I see no problem with it. Mylan specifically told me that even the patches you speak of, the flat ones with the medication in the adhesive, can NOT be cut. They said that there is a "border" around the edge of each patch which is needed to assist in the time release of the medication and if you cut the patch you defeat this protection. Of course Mylan had to protect their asses, but I wasn't willing to take my chances.

    As far as the withdrawl is concerned, I would DEFINETLY taper down SLOWLY. I tapered from the 50 every two days to the 25 every 2 days for 2 weeks. These 2 weeks sucked but were manageable. Then I was told to stop taking the patches and I was put on 40mg of Oxycontin every 12 hours. The first 4 days I did this were HELL. I was constantly throwing up, crying continually for no reason at all, having body spasms where my arms were flailing while laying in bed, in terrible pain, and having crazy hot and cold flashes. I almost put a patch back on after the third day and I am SO GLAD I didnt. By the fourth day I called my doctor and she added a 3rd dose of oxycontin to my prescription so that I was on 1 every 8 hours. I continued to have bad depression, crying fits, and awful pain for about another week or so. Then, as time went on I began feeling normal. By about the 3rd week my pain was much better (though still not gone by any means) and I wasnt having any issues other than depression. I stilled cried on occasion and though I would feel like this forever. Finally, after about a month, I began to feel like myself and the depression lifted.

    I am still on the oxycontin 40mg 3x/day with 7.5/325 percocet for breatkthough pain. This definetely does not eliminate my pain but I can live with it for now. After experiencing the whole fentanyl issue I am happy just staying where I am at for now.

    I certainly hope that your withdrawl issues are not as intense as mine were. Maybe my fast metabolism contributed to the terrible withdrawl I had. I was told later by my phyciatrist, (who was not the one who managed my pain) that I should have considered going to the hospital for the first few days after I stopped using the fentanyl, and checking into their detox. She said almost every hospital has a detox and that they would have been able to help me get through the worst of the withdrawl much better than dealing with it myself. Oh well, a little too late for me but maybe something for others to consider. She said they wouldnt have treated me like an addict had I explained my situation, and she said it definetely would've made the experience easier to deal with. This is something to consider if you experience the same things i did.

    It will suck tapering down as well though, i hate to say it but it is true. Unfortunately each taper will cause you to have some initial pain and withdrawl but will be better than stopping abruptly. Of course for me, I didnt want to go through weeks of pain and discomfort tapering down slowly only to go through terrible withdrawl anyway when I stopped completely. I just wanted it done.

    Definetely work with your doctor on this and DO NOT decide to stop completely on a Friday like I did. I wasnt thinking and of course the worst 2 days were on the weekend when my pain doctor wasnt in.

    I sincerely wish you the best of luck if you decide to get off the patch and consider giving your patches to a trusted family member or friend to hold so that you don't go 2-3 days dealing with what would be the worst of the withdrawl and end up putting a patch back on and having to start all over again. I am so glad I didnt put one back on. Also, make sure to call your doctor any time if you are having a hard time and make them work with you to get through it.

    Good luck and best of luck,
    Shawn

  3. #23
    I was on 50's for around 6 yrs and I tell ya, IF you ever have to get off them it is HELL!!!!!!!!!!!!!!!!!!!!!! I had to because I lost my prescription coverage and it took me 5 months to totaly get off them. Yeah I still hurt but sit doesn't seem like it hurts that much more than when I was on them!!! I've come to the conclusion that no matter what I do or try I AM going to hurt.

Similar Threads

  1. Replies: 25
    Last Post: 10-13-2010, 03:59 PM
  2. Oxicontin vs fentanyl topical patch
    By jws1217 in forum Pain
    Replies: 11
    Last Post: 01-08-2010, 09:15 PM
  3. Replies: 25
    Last Post: 10-26-2009, 11:19 AM
  4. Fentanyl Patch - nausea
    By Debbie in forum Pain
    Replies: 4
    Last Post: 03-29-2006, 08:57 AM
  5. Lidocaine Patch , not placebo patch
    By metronycguy in forum Pain
    Replies: 19
    Last Post: 03-03-2004, 06:58 AM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •